My name is Sarah.

My brother, Jon, was a successful lawyer, an amazing father and uncle, cherished son and a respected friend. We got on super well, he was off the scale clever and I basked in his reflected glory. He was hilarious and brilliant, but unfortunately, despite everything he was and had achieved in his life, he suffered with depression, which I realised all too late.

Growing up, I had suffered on and off with depression and Jon had always been against me taking antidepressants, saying that other natural therapies would be better. He himself had always been a huge fan of alternative treatments, whether that be acupuncture or veganism or any new radical treatments marketed to expats with money and time on their hands in Hong Kong.

In 2018 Jon began planning his return to the UK as he was missing his children terribly after they had returned to the UK several years previously. As he was due to become Global Managing Partner at his law firm the following year, he had the opportunity to decide where he wanted to live. He was desperate to leave Hong Kong, where he was feeling increasingly stressed and isolated. As the stress grew, he felt overwhelmed with his upcoming promotion as well as imagined money issues and worries over his imminent divorce. So on 31st August 2018 Jon went to see his GP. The GP told him that he thought he was depressed and gave him citalopram. Jon called me and told me what he had been prescribed and that he didn’t really want to go down ‘that road’ but we agreed that it may just get him through this bad patch. With reluctance Jon started taking citalopram on the Thursday 31st August.

By Friday 1st September Jon had become extremely anxious, he couldn’t sleep and was saying things which were totally out of character. By Saturday he was worse; he paced, he could not eat, he told me he was terrified, he was talking about God stepping in to take him. I called the GP and psychiatrist in Hong Kong urging them to review the drugs immediately as it was clear he was in psychosis. They agreed my brother had taken a turn for the worse so they gave him more citalopram and added in some antipsychotics and Xanax too.

I booked a flight to fly to Hong Kong on Tuesday night to see Jon and bring him back to the UK.

On Wednesday 5th September, one hour before we landed in Hong Kong, Jon’s friend called me hysterically screaming. She and Jon had been waiting on the street for a taxi to take them to the psychiatrist, where I was due to meet them. Jon told her that he had forgotten something. He ran back to his flat and climbed to the top of the block and jumped from his roof. He died on impact.

Grief of this kind is unlike anything I have ever experienced.

A long and at times unbearable nearly three years later, life is hard but I am stronger. I have fallen apart and am building myself up again for all those in my life.

My message is this: don’t assume antidepressants will help you. Be aware that some people cannot synthesise them, so they are actually poisoned and may go into psychosis which may lead to suicidal thoughts. This can happen to anyone. Any age. Not just those with mental health problems. I am not saying they don’t help some, including myself ironically. I am saying make sure you know the warning signs that something is wrong and that these can happen quickly. The doctors did not know the warning signs with my brother. They did not know he was having an ADR – AN ADVERSE DRUG REACTION. Not all doctors are aware of the adverse reactions which can happen with antidepressants.

Be in peace my J.

Click here to read more accounts of stolen lives.
Jon Culshaw

Jon took his own life days after taking citalopram